Florida, 2021

Hail in Florida, May 30, 2021

May 30, 2021 · NWS TBW · 1 event in 1 county or zone

A weak cold front stalls over Central Florida that helped to cool the atmosphere aloft. That along with the extra moisture and lift helped to enhance the sea breeze convection in the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A weak cold front stalls over Central Florida that helped to cool the atmosphere aloft. That along with the extra moisture and lift helped to enhance the sea breeze convection in the afternoon and evening hours. This brought the right environment to bring hail across parts of West Central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 30, 1:39 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, May 30, 1:39 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
239 PM EDT Sun May 30 2021

.DISCUSSION...
No slow transition this year. We went from dry and hot yesterday to
humid and thunderstorms today. This was all thanks to a weak front
that pushed into the area. It increased the moisture and
instability just enough to allow the showers and storms. Thanks to
the southwest and westerly flow this morning we saw mostly
coastal showers. This will change as we go to the afternoon as
showers and storms start to form mainly inland. Instability is
looking favorable for a few stronger storms today especially
inland and south of I-4. The westerly flow should push most of the
shower activity to the east coast by the evening hours.

Starting on Memorial Day and going throughout the work week the
front will slowly dissipate over the area taking away the extra
instability and even though we will see showers and storms each
afternoon and evening the severe weather threat will be much
lower. The flow will be changing to our east overnight. This will
be a welcome change for those looking for some rain as any showers
and storms that form inland should drift towards the west coast
throughout the day.

&&

.AVIATION...
VFR conditions throughout the period with VCTS through the
afternoon and evening hours. Winds will shift from the west to the
north overnight before shifting to the east by tomorrow morning.

&&

.MARINE...
A weak cold front plus west to southwest winds helped to
produce some morning showers in the Gulf. Those showers have moved
inland and the Gulf should be staying dry the rest of today.
Winds will be shifting from west to the north overnight before
shifting to east by the morning hours. The east to northeast winds
should stick around for much of the week and will remain mainly
below 10 knots outside of thunderstorms. Easterly flow should
keep the morning dry over the waters however any storms that do
form over land in the afternoon will drift to the coast in the
late afternoon and evening hours.

&&

.FIRE WEATHER...
Humidity has returned and will remain high through the week
with no fire weather concern.

&&

.Preliminary Point Temps/PoPs...
TPA  74  92  74  90 /  20  40  20  40
FMY  71  92  71  90 /  20  60  40  60
GIF  71  91  71  89 /  30  40  20  50
SRQ  70  91  71  90 /  20  40  30  40
BKV  65  93  66  92 /  10  40  10  30
SPG  75  90  75  89 /  20  40  30  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...27/Shiveley
DECISION SUPPORT...05/Carlisle

In the hours before

Special weather statement, May 30, 1:19 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
219 PM EDT Sun May 30 2021

FLZ248-249-301845-
Inland Hernando-Inland Pasco-
219 PM EDT Sun May 30 2021

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL PASCO AND
SOUTHWESTERN HERNANDO COUNTIES...

At 219 PM EDT, strong thunderstorms were located over Hernando
County Airport, or near Spring Hill, moving east at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Spring Hill, Brooksville, Hernando County Airport, South Brooksville,
North Brooksville, Darby, Garden Grove, Shady Hills and Masaryktown.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2833 8260 2850 8257 2857 8238 2834 8229
TIME...MOT...LOC 1819Z 274DEG 8KT 2845 8245

TBW
Local storm report, May 30, 1:23 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
223 PM EDT SUN MAY 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             1 NW SPRING HILL        28.45N 82.57W
05/30/2021  E0.70 INCH       HERNANDO           FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME-SIZED HAIL.

&&

CARLISLE
Special weather statement, May 30, 2:45 PM EST, 1 hour before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
345 PM EDT Sun May 30 2021

FLZ249-302015-
Inland Pasco FL-
345 PM EDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PASCO COUNTY UNTIL
415 PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zephyrhills West, or near Zephyrhills, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Zephyrhills, Dade City, St. Leo, Zephyrhills West, Zephyrhills North,
Zephyrhills South, Wesley Chapel South, Saint Leo, Zephyrhills
Municipal Airport, Crystal Springs and Richland.

LAT...LON 2837 8224 2827 8205 2826 8206 2826 8211
      2817 8211 2817 8230 2822 8234
TIME...MOT...LOC 1945Z 310DEG 7KT 2826 8225

TBW
Special weather statement, May 30, 2:47 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
347 PM EDT Sun May 30 2021

FLZ151-249-251-302015-
Inland Pasco FL-Coastal Hillsborough FL-Inland Hillsborough FL-
347 PM EDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PASCO AND NORTH
CENTRAL HILLSBOROUGH COUNTIES UNTIL 415 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
Keystone, or 8 miles southeast of New Port Richey. This storm was
nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lutz, Keystone, Land O Lakes, Greater Northdale, Lake Magdalene,
Citrus Park, Jay B Starkey Wilderness Park, Lake Fern, Cheval, Odessa
and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2824 8263 2828 8259 2826 8242 2816 8242
      2810 8251 2810 8262 2812 8265 2817 8265
TIME...MOT...LOC 1946Z 133DEG 1KT 2820 8259

TBW

The radar

The Tampa radar (KTBW), 34 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hillsborough

When
May 30, 3:45 PM EST
Where
Hillsborough County, 2.07 mi S of Turkey Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
27.940, -82.180

Public shared a picture on social media with 1.25 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951992.